Dr. Marc Kwame Dzradosi, Head of Pharmaceutical Services at the International Maritime Hospital (IMaH), has advised polypharmacy patients to be cautious in administering the many medications, they take to lessen negative effects.
Polypharmacy refers to using five or more medications based on a review of current data.
Dr Dzradosi said at ageing it puts people at risk of multi-morbidity (the coexistence of two or more chronic health conditions) due to associated physiological and pathological changes and increases the likelihood of being prescribed multiple medications.
Dr. Dzradosi, along with Nana Oye Edmund, IMaH Inpatient Pharmacy Supervisor, and Sandra Araba Mensah, IMaH Deputy Head of Pharmacy, issued a warning during the weekly 'Your Health! Our Collective Responsibility! A Ghana News Agency Tema Regional Office initiative.
He defined a polypharmacy patient as someone who is taking many medications for various diseases, necessitating the need for prudence when taking the prescriptions.
He said the right combination of drugs could help treat illnesses, manage chronic conditions, and enhance a patient's quality of life, adding that 'the key to achieving such benefits is through 'intelligent polypharmacy.'
Ms. Mensah emphasised that using a single drug carried dangers, including the possibility of an adverse reaction to food or drink, an allergic reaction, unfavourable side effects, or a medication that did not work as intended.
He said its advantages included pain relief, infection treatment, and condition management.
'This is not all that surprising considering that increasing the number of medications creates more management challenges for patients, thus increasing the likelihood of medication nonadherence,' she said.
Ms. Edmund added six more ways that polypharmacy made it difficult for patients to follow a medication regime, including adherence to a complicated dosing schedule, confusion over medication instructions, side effects, reactions, high cost, and frequent fills and refills.
According to her, polypharmacy also led to prescription cascades, which are described as 'the situation in which a first drug administered to a patient causes adverse event signs and symptoms that are misinterpreted as a new condition, resulting in a new medication being prescribed.'
According to her, the inability to metabolise and excrete various drugs due to changes in liver and renal function, among other factors, reduced a medication's effectiveness. These factors include cognitive decline and disability.
Source: Ghana News Agency